Heavy Snow, Texas
- When
- March 15, 11:00 AM CST to 11:00 PM CST
- Where
- Texas forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.748, -101.490 (the zone’s center; the record gives no point)
A vigorous low pressure system in the upper atmosphere tracked southwest of the Oklahoma panhandle while cold and moist air flowed into the Oklahoma panhandle from the north and east. Heavy snow fell across the western and central Oklahoma panhandle where six to eight inches fell at Wheeless in Cimarron county and five inches fell in Goodwell in Texas county.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A vigorous low pressure system in the upper atmosphere tracked southwest of the Oklahoma panhandle while cold and moist air flowed into the Oklahoma panhandle from the north and east. Heavy snow fell across the western and central Oklahoma panhandle where six to eight inches fell at Wheeless in Cimarron county and five inches fell in Goodwell in Texas county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 15, 4:22 AM CST, 6 hours 38 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
422 AM CST TUE MAR 15 2005
.DISCUSSION...
AS THE BARD WILLIAM SHAKESPEARE MAY OR MAY NOT HAVE SAID /VERY
LIKELY THE LATTER CASE/...
...FIE CONTEMPTIBLE WHITE SNOWBEAST...BEGONE
THY ICY CORE DOTH REEK OF RANK TREACHERY.
THE SNOWBEAST /AKA UPPER TROUGH/ APPARENTLY LAUGHS IN THE FACE OF
FREE VERSE AND WINTER WEARY FORECASTERS AS SIGNIFICANT SNOWFALL
CONTINUES ACROSS MUCH OF THE FORECAST AREA. WARM ADVECTION EXPECTED
TO SHUT DOWN ACROSS THE NORTHWEST DURING THE DAY TODAY...WHICH COULD
BRING A RESPITE FROM SNOWFALL TO NORTHWESTERN ZONES BEFORE SOME SNOW
RETURNS THIS EVENING. BUT THE POTENT UPPER LOW WILL CONTINUE ITS
SOUTHEASTWARD MOVEMENT...WHILE UPSLOPE SURFACE FLOW IS ONGOING. WITH
FAVORABLE JET DYNAMICS PROVIDING ENHANCED LIFT OVER THE PANHANDLES...
EXPECTING SEVERAL MORE INCHES OF SNOW TO FALL...INCLUDING IN AREAS
THAT HAVE YET TO SEE SIGNIFICANT ACCUMULATION. OVER 6 INCHES REPORTED
IN NORTHWESTERN COUNTIES...AND REPORTS OF 2 INCHES HAVE COME IN FOR
PARTS OF THE WINTER WEATHER ADVISORY AREA IN THE SOUTHEAST. SINCE WE
EXPECT MORE SNOWFALL ACROSS THE SOUTHEAST AS THE VORT MAX MOVES IN
OVERNIGHT...DECIDED TO UPGRADE DONLEY AND WHEELER COUNTIES TO A 4 TO
6 INCH ACCUMULATION WINTER STORM WARNING FOR SNOW. TEMPS ARE
COMPARABLY WARM IN COLLINGSWORTH COUNTY WITH NO SNOWFALL REPORTED AT
ALL YET IN WELLINGTON...ALTHOUGH WOULD NOT BE SURPRISED IF THE
NORTHWEST PART OF THE COUNTY HAD SOME SNOW. COLLINGSWORTH WILL NEED
TO BE MONITORED AS THE DAY PROGRESSES. ON THE WHOLE...EXPECTING AS
MUCH AS 10 INCHES ACROSS PARTS OF THE SOUTHWESTERN TEXAS PANHANDLE
WITH LOCALLY HIGHER AMOUNTS.
MAINTAINED CATEGORICAL POPS THROUGH TODAY AND SLOWLY TAPERED THEM
DOWN ACROSS THE NORTHWEST AS THE SYSTEM MOVES EAST...WITH THE FOCUS
TURNING TO THE SOUTHEASTERN HALF OF THE FORECAST AREA. TROUGH AXIS
SHOULD BE THROUGH DURING THE DAY TOMORROW WITH SURFACE WINDS BECOMING
MILDLY DOWNSLOPE. A VERY STRONG DISTURBANCE DROPS SOUTHEAST OUT OF
THE PACIFIC NORTHWEST...BRINGING ANOTHER CHANCE OF PRECIP ON
THURSDAY...AND DRAGGING YET ANOTHER COOL FRONT THROUGH THE PANHANDLES
ON FRIDAY MORNING.
FOR THE EXTENDED FORECAST...LOOKS LIKE A SURFACE LOW SETS UP IN
WESTERN KANSAS ON SUNDAY AHEAD OF AN APPROACHING WAVE...GIVING RISE
TO ANOTHER FRONTAL PASSAGE ON MONDAY. KEPT INHERITED 10S ON SUNDAY
GIVEN MODEL DISAGREEMENTS.
LOWERED MAX TEMPS ALL PERIODS THROUGH FRIDAY...EXPECTING SNOW
MELTING TO PREVENT US FROM REALIZING MORE CLIMATOLOGICAL HIGHS. BUT
BY THE WEEKEND...OUGHT TO SEE A SLIGHT WARMUP.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX 33 24 38 26 / 90 90 40 10
BEAVER OK 33 23 39 26 / 90 90 40 10
BOISE CITY OK 29 21 37 22 / 80 70 30 10
BORGER TX 33 24 39 26 / 90 90 40 10
BOYS RANCH TX 33 23 37 25 / 90 90 40 10
CANYON TX 33 24 38 27 / 90 90 40 10
CLARENDON TX 35 26 41 31 / 90 90 40 10
DALHART TX 31 23 37 24 / 80 80 30 10
GUYMON OK 33 23 38 24 / 80 80 40 10
HEREFORD TX 33 24 37 26 / 90 90 40 10
LIPSCOMB TX 35 24 42 28 / 90 90 40 10
PAMPA TX 35 25 41 28 / 90 90 40 10
SHAMROCK TX 35 28 42 30 / 80 90 40 10
WELLINGTON TX 37 30 43 31 / 80 90 40 10
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
OK...WINTER STORM WARNING IN EFFECT UNTIL 6 AM CST WEDNESDAY FOR
THE FOLLOWING ZONES...BEAVER...CIMARRON...AND TEXAS.
TX...WINTER STORM WARNING IN EFFECT UNTIL 6 AM CST WEDNESDAY FOR THE
FOLLOWING ZONES...ARMSTRONG...CARSON...DALLAM...DEAF SMITH...
DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...HUTCHINSON...
LIPSCOMB...MOORE...OCHILTREE...OLDHAM...POTTER...RANDALL...
ROBERTS...SHERMAN...AND WHEELER.
WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM CST WEDNESDAY FOR
THE FOLLOWING ZONES...COLLINGSWORTH.
&&
KRAMARTEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 600 AM CST TUE MAR 15 2005 OKZ001>003-TXZ001>020-151900- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 600 AM CST TUE MAR 15 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... ...A WINTER STORM WARNING IS IN EFFECT TONIGHT FOR ALL OF THE OKLAHOMA AND TEXAS PANHANDLES EXCEPT FOR COLLINGSWORTH COUNTY IN THE EXTREME SOUTHEAST TEXAS PANHANDLE UNTIL 6 AM WEDNESDAY... ...A WINTER WEATHER ADVISORY IS IN EFFECT FOR COLLINGSWORTH COUNTY IN THE EXTREME SOUTHEAST TEXAS PANHANDLE UNTIL 6 AM WEDNESDAY... A STRONG UPPER LEVEL DISTURBANCE WILL MOVE TOWARDS THE PANHANDLES TODAY AND TONIGHT...SETTING THE STAGE FOR ACCUMULATING SNOW. MODERATE TO HEAVY SNOW WILL BE COMMON ACROSS ALL OF THE TEXAS AND OKLAHOMA PANHANDLES EXCEPT THE EXTREME SOUTHEAST TEXAS PANHANDLE WHERE RAIN WILL BECOME MIXED WITH OR CHANGE OVER TO SNOW TODAY AND TONIGHT. THE SNOW IS EXPECTED TO END LATE TONIGHT OR BY EARLY WEDNESDAY MORNING. SNOWFALL ACCUMULATIONS THROUGH TONIGHT WILL RANGE FROM 2 TO 4 INCHES ACROSS THE EXTREME SOUTHEAST TEXAS PANHANDLE AND FROM 6 TO 10 INCHES WITH LOCALLY A FOOT OR MORE ACROSS THE WESTERN OKLAHOMA AND NORTHWEST TEXAS PANHANDLES. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SCHNEIDER
The national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2005Every state in 2005This day in weather historyWarnings in Oklahoma, March 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5444092, 5444091.